View unanswered posts | View active topics It is currently Mon Sep 22, 2014 8:30 pm



Reply to topic  [ 6 posts ] 
 Exelon patch and behavior problems? 
Author Message

Joined: Tue Aug 30, 2011 1:42 pm
Posts: 108
Post Exelon patch and behavior problems?
Hello everyone. I am wondering if anyone knows if there is a relationship to an increase in paranoia, bi-polar disorder, etc. and the Exelon patch (or Rivastigmine). I have been amazed and pleased at how much better my mother's mental and physical abilities are when each time this drug gets increased (she seems to acclimate to the dose over time and then it has to be increased again), but the last two times she has gotten manic and paranoid as well (with it easing down eventually - but she typically causes serious problems for my sister and myself before she eases down.) When she is manic, she does things like accuse the aids at her assisted living facility of abusing her. She has accused my sister and myself of keeping her from her money, of not letting her get her own apartment, and sometimes she even thinks that we are keeping her from doing the things she used to do and not the DLB (which is, of course, the real culprit). In the past, she has had her bills sent to other locations, she has attempted to buy houses for various home health care and assisted living aides that have worked for her in hopes that they will take care of her as live in care givers in exchange, and she has even attempted to get plane tickets to go to places such as Mexico or Texas on her own. Anyway - my mother has probably always been bi-polar (her mother is) and my mother also has some border line personality issues - so it may simply be that the drug is helping to bring out a less inhibited self, but it seems to be so consistent with the increase in the drug (she becomes a giddy, angry, selfish, paranoid child who accuses us of all sorts of stuff). I am considering talking to the doctor about discontinuing the patch, but I hate to do that when it does seem to help her function and makes her less incapacitated in terms of what she can do for herself. Has anyone had experience with this? Does anyone know if other people have this experience with Rivastigmine? Thanks for listening and for any advice that you have - Liz


Mon Dec 05, 2011 1:37 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Exelon patch and behavior problems?
Liz,

Sounds like you've got your hands full.

I have heard that AChEIs, such as Exelon, can have this paradoxic side effect. One way to know for sure is to check out the side effect info on a website such as rxlist.com.

Is your mother taking an antipsychotic for bipolar disorder?

Robin


Mon Dec 05, 2011 3:11 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Exelon patch and behavior problems?
When my husband began using the Exelon patch in early 2007, there was an almost immediate reduction in anger, agitation and combative behavior. He has had--and continues to have--episodes of agitation and combativeness even using the patch but I always believe it might be worse without it. No paradoxical effects that we know of. There seemed to be no improvement of any sort when the dose was increased.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Mon Dec 05, 2011 3:16 pm
Profile

Joined: Tue Aug 30, 2011 1:42 pm
Posts: 108
Post Re: Exelon patch and behavior problems?
They took her off of the bi-polar meds and replaced it with seroquil about a year ago after she had three or so psychotic breaks in a row. I think that they were trying to get rid of the tons of medications that she was on (she was on various benzos, gabapentin, effexor, trazadone - just tons of stuff. Now I think she is simply on stalevo and the carbadopa-levadopa stuff as well as an anti-depressant, the seroquil, and the exelon patch. It is always so hard. In addition, she seems to enjoy the attention that she gets when she gets manic and starts to cause chaos. I am pleased to hear that for some people the drug reduces the anxiety and the paranoia. I suspect that if you don't have mental health problems to begin with, this may be the case. I just wonder how it works for people who are already bi-polar; if the outcome for those folks is different. I really don't know. I will look at the site that you suggest Robin.

Thanks - Liz


Mon Dec 05, 2011 5:01 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Exelon patch and behavior problems?
Liz,
You may also know that Seroquel is used to treat bipolar disorder. It's a med that makes complete sense for your mother but I had never heard of it being used in someone to treat both bipolar problems and hallucinations.
Robin


Mon Dec 05, 2011 8:33 pm
Profile

Joined: Tue Aug 30, 2011 1:42 pm
Posts: 108
Post Re: Exelon patch and behavior problems?
Hello Everyone:

I spoke with the neurologist and it looks like we are going to cut her dose of the Exelon, but now I am worried that if I cut her dose I will damage her ability to have this drug work for her in the future. I hate making these sorts of decisions, but I can't have her being paranoid and aggressive either. It is so hard. I will ask her psychiatrist about the Seroquel when she goes to see him next week. It has been a great drug for her because it really helped with the hallucinations and the awful vivid dreams. She has been telling people that she was a child in the holocaust, but she was not. She just has these dreams that she is being chased by Nazis that want to kill her. Thanks for all of your help. Your insights are really great and I am learning so much. Robin I am terribly impressed by all that you know. Thanks for sharing your knowledge.

Liz


Wed Dec 07, 2011 5:56 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 6 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr